Evidence mounts that vitamin E acetate is to blame for vaping-related deaths

  • Stephen Amesbury, a pulmonologist at Advocate Condell Medical Center in Libertyville, looks at X-rays of a patient who was hospitalized after suffering from a vaping-related lung disease.

    Stephen Amesbury, a pulmonologist at Advocate Condell Medical Center in Libertyville, looks at X-rays of a patient who was hospitalized after suffering from a vaping-related lung disease. Jorge Ribas/The Washington Post

 
By Lena H. Sun
The Washington Post
Posted12/28/2019 7:00 AM

Evidence is mounting that vitamin E acetate is the culprit in the outbreak of vaping-related illnesses that has sickened more than 2,500 people and killed at least 54, federal health officials said.

Health officials have now found vitamin E acetate in the damaged lungs of 48 out of 51 patients who had fallen ill or died of lung injuries, said Anne Schuchat, principal deputy director at the Centers for Disease Control and Prevention. The vast majority used products containing THC, the psychoactive ingredient in marijuana.

                                                                                                                                                                                                                       
 

By comparison, no vitamin E acetate was found in the lung fluids of any of 99 healthy individuals in a comparison group. Those people either vaped nicotine exclusively, smoked only cigarettes, or said they never smoked. Researchers also found no evidence of other potential toxins in the healthy comparison group.

The findings were released in the New England Journal of Medicine, in one of four reports recently released by the CDC. The findings about vitamin E acetate are significant because they reinforce the link between that oil and the vaping-related lung disease and represent the first time health officials have compared results from patients' damaged lungs to those of healthy people.

A study by Minnesota health officials also found that THC products seized by law enforcement officials during 2018, before the outbreak, did not contain vitamin E acetate. But 20 out of 20 THC-containing products seized by Minnesota law enforcement authorities during September, at the peak of the outbreak, contained vitamin E acetate.

CDC researchers noted that vitamin E acetate, which has a viscosity like that of pure THC oil, began to appear in the black market in late 2018 or early 2019, and gained popularity in 2019. Industry sources have said black market operators used vitamin E acetate to cut THC oil to increase profits.

by signing up you agree to our terms of service
                                                                                                                                                                                                                       
 

The Food and Drug Administration has said most of the THC vaping fluids linked to patients contain vitamin E acetate, with concentrations ranging from 23% to 88%. By contrast, the FDA has found no vitamin E acetate in 197 nicotine products analyzed so far.

At the same time, health officials warned of a disturbing development: Dozens of patients with vaping-related lung illness were rehospitalized shortly after discharge, and another seven died after being discharged, suggesting that the illness must be closely monitored and may worsen in older patients with chronic conditions.

"We don't know why they worsened so suddenly," Schuchat said. Of 1,139 hospitalized patients who were discharged by Oct. 31, 31 were readmitted to the hospital within about four days, on average, after initial discharge. The median age of those readmitted to the hospital was 27.

The other seven patients died within about three days of initial discharge. They were more likely to have underlying conditions, such has heart disease, sleep apnea or diabetes, and they tended to be older, with a median age of 54. There is anecdotal evidence that some patients who were readmitted in the past had relapsed and vaped again, but Schuchat said she didn't have detailed information about these patients.

                                                                                                                                                                                                                       
 

Based on the new data, CDC updated its recommendations to clinicians that hospitalized vaping patients have an initial outpatient follow-up within two days of discharge.

Among the other findings, the reports show that the vaping-related outbreak was a new phenomenon and not an illness that had gone unrecognized, Schuchat said. Emergency department visits increased sharply beginning in June 2019 and peaked in September. Since then, emergency room visits for vaping-related illnesses have declined, although new cases continue to be reported.

The reports -- two in the NEJM and two in the CDC's weekly morbidity and mortality reports -- provide the most detailed look at the scope of the outbreak and its likely cause, as well as the potential ways vitamin E acetate may be causing lung damage.

Last month, the CDC announced a "breakthrough" discovery when officials identified vitamin E acetate in the lung fluids of 29 people. It was first direct evidence of the compound at the primary site of injury within the lungs.

With the latest data, "we are of the belief that vitamin E acetate has caused" the vaping-related lung illnesses "in the vast majority of patients," Schuchat said. Although other studies are ongoing to understand the specific mechanisms of the harm to lungs, "we don't have to hold our breath to go deeper."

At the same time, she added: "That doesn't mean there aren't other substances in e-cigarettes or vaping products that can or are causing lung injury." The CDC continues to investigate the respiratory effects of inhaling the aerosol and gases released by fluids in e-cigarette products used by patients.

The report on vitamin E acetate offered two theories for how the compound could harm the lungs. When vitamin E acetate is heated through vaping, that process can disrupt the material on the lining of the lungs and that might interfere with the lungs' ability to expand, Schuchat said. The second way could be a chemical injury from a byproduct that is released when vitamin E acetate is heated to very high temperatures. That byproduct, called ketene, could also provide "a possible mechanism by which vitamin E acetate could cause respiratory dysfunction," the researchers wrote.

On Dec. 20, the FDA and Drug Enforcement Administration seized 44 websites advertising the sale of illegal vaping cartridges containing THC. Selling THC vaping products over the internet is a violation of federal law, the agencies said. The move was part of Operation Vapor Lock, which is investigating the supply chain of vaping products associated with the lung injuries. So far, however, none the advertised products has been linked to any cases of lung injury.

In some cases, the websites were scamming customers by obtain payments without mailing any products, the agencies said.

0 Comments
                                                                                                                                                                                                                       
 
Article Comments ()
Guidelines: Keep it civil and on topic; no profanity, vulgarity, slurs or personal attacks. People who harass others or joke about tragedies will be blocked. If a comment violates these standards or our terms of service, click the X in the upper right corner of the comment box. To find our more, read our FAQ.